Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 81, NWS Wichita, KS

July 9, 2007Neosho County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 9, 2007, 4:04 PM CDT for Neosho County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 4:04 PM CDT (21:04 UTC)
Expired
Jul 9, 2007, 10:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 092105
FFWICT
KSC133-100300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1000 PM CDT.

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
ESTIMATED RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WITH THIS NEARLY 
STATIONARY THUNDERSTORM.  

* LOCATIONS WITHIN THE WARNING INCLUDE...
  RURAL AREAS OF NORTHERN NEOSHO COUNTY...

THE BIG HILL CREEK AND TURKEY BRANCH CREEK MAY BE AFFECTED WITH 
FLASH FLOODING 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3773 9538 3761 9538 3760 9517 3773 9517

$$

CARUSO
1 follow-up statement
000 
WGUS73 KICT 092300
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT MON JUL 9 2007

KSC133-092310-
NEOSHO KS-
600 PM CDT MON JUL 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
NEOSHO COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3773 9538 3761 9538 3760 9517 3773 9517

$$

CARUSO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT MON JUL 9 2007

.DISCUSSION...
FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HEAVY RAINFALL
POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT...

TONIGHT:
MCV FROM LAST NIGHT IS CURRENTLY OVER CENTRAL KANSAS. SOME
THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF THE MCV...AND
THESE WILL CONTINUE TO EXPAND. THE BEST CHANCES FOR PRECIPITATION
TONIGHT WILL BE ACROSS SOUTH CENTRAL KANSAS...AND LATE TONIGHT
ACROSS SOUTHEAST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE
THE HEAVY RAINFALL...HOWEVER THERE COULD BE SOME HAIL TO NICKEL SIZE
AND 40 TO 50 MPH WINDS.

TUESDAY-WEDNESDAY:
PRECIPITATION COULD LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
ON TUESDAY MORNING...WITH REDEVELOPMENT ACROSS THE ENTIRE AREA
POSSIBLE ON TUESDAY AFTERNOON. MOST UNSTABLE CAPE VALUES ARE AROUND
3000 TO 4000 J/KG...WITH VERY LITTLE CIN IN MUCH OF THE AREA
ESPECIALLY LATER IN THE AFTERNOON.

AFTER MIDNIGHT TUESDAY NIGHT...INSTABILITY AND MOISTURE TRANSPORT
REALLY GET PUSHED TO THE SOUTH AND EAST OF THE AREA. WITH THIS IN
MIND...KEPT SOME SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN
KANSAS. SURFACE HIGH PRESSURE RETURNS ON WEDNESDAY...PROVIDING A
BRIEF RESPITE FROM THE WET WEATHER.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DURING THIS
TIME...ESPECIALLY WITH CLOUDS AND PRECIPITATION AROUND THROUGH
TUESDAY EVENING.

THURSDAY-SUNDAY:
AFTER A BRIEF DRY PERIOD...MOISTURE TRANSPORT REALLY RETURNS BY
THURSDAY MORNING ACROSS WESTERN AND CENTRAL KANSAS. WITH SOME QG
FORCING AND ISENTROPIC LIFT AT LEAST THROUGH THE LOWER TO MID
LEVELS...DECIDED TO ADD SOME CHANCES FOR PRECIPITATION FOR THURSDAY
AND THURSDAY NIGHT. LINGERING THUNDERSTORM CHANCES ON FRIDAY LOOK
REASONABLE BEFORE THE SYSTEM PUSHES OFF TO THE SOUTH AND SURFACE
HIGH PRESSURE BUILDS BACK IN. FORECAST THEN LOOKS DRY THROUGH THE
WEEKEND. TEMPERATURES ALSO LOOK REASONABLE THROUGH THIS TIME
FRAME...SO IF ANYTHING ONLY MINOR TWEAKS WERE MADE.

SCHRECK

&&

.AVIATION...
TWO AREAS OF CONCERN FOR THE TAFS.  MVFR CLOUDS IN SOUTHEAST KS AND
CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS
EVENING.  AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS
NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE
AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR.  NEXT CONCERN WILL
BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES
AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN
SECTIONS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  69  85 /  90  30  30  10
HUTCHINSON      70  88  67  85 /  90  30  20  10
NEWTON          70  88  68  84 /  90  30  20  10
ELDORADO        70  88  69  84 /  90  40  30  10
WINFIELD-KWLD   71  89  70  85 /  90  50  40  10
RUSSELL         67  88  63  84 /  40  20  20  10
GREAT BEND      68  88  65  84 /  50  20  20  10
SALINA          70  89  66  85 /  80  20  20  10
MCPHERSON       69  88  67  84 /  90  30  20  10
COFFEYVILLE     71  89  69  84 /  80  50  50  10
CHANUTE         71  89  68  83 /  80  50  40  10
IOLA            71  89  67  83 /  80  50  40  10
PARSONS-KPPF    71  89  69  84 /  80  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 4:11 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT MON JUL 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA. LOCALLY
HEAVY RAINFALL IS POSSIBLE FOR AREAS WEST OF THE TURNPIKE THROUGH
THIS EVENING...WITH POCKETS OF HEAVY RAINFALL POSSIBLE FURTHER EAST
ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT. SOME LOCALIZED MINOR FLOODING
MAY RESULT FROM THE HEAVY RAINFALL. A FEW STRONG STORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA...MAINLY DURING THE AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH ACROSS CENTRAL
KANSAS ON WEDNESDAY...WITH SLIGHT CHANCES ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS. A FEW OF THESE STORMS COULD STILL BE
LOCALLY STRONG WITH HEAVY RAINFALL. A SLIGHT CHANCE FOR STORMS
WILL CONTINUE FOR PORTIONS OF SOUTHEAST KANSAS AND RETURN TO
CENTRAL KANSAS ON THURSDAY NIGHT AND FRIDAY. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jul 9, 3:21 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT MON JUL 9 2007

KSZ083-092100-
SEDGWICK-
321 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLWICH...OR 14 MILES NORTHWEST OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...WIND GUSTS TO 50 MPH...AND BRIEF TORRENTIAL
DOWNPOURS ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 3:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT MON JUL 9 2007

KSZ048-050-092115-
ELLSWORTH-RICE-
327 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENESEO...OR 20 MILES SOUTH OF ELLSWORTH...
AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Jul 9, 3:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       4 NNW LYONS             38.40N 98.23W
07/09/2007  M2.00 INCH       RICE               KS   TRAINED SPOTTER

            2 INCHES OF RAIN IN 40 MINUTES AND STILL RAIN HEAVILY.

&&

CDB
Local storm report, Jul 9, 3:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       GENESEO                 38.52N 98.15W
07/09/2007  M1.50 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            OCCURRED IN 30 MINS.

&&

BDK
Special weather statement, Jul 9, 3:51 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON JUL 9 2007

KSZ072-096-092130-
ALLEN-NEOSHO-
351 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF CHANUTE...AND MOVING EAST AT 5
MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 3:58 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT MON JUL 9 2007

KSZ067-068-083-092200-
HARVEY-RENO-SEDGWICK-
358 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY...RENO AND SEDGWICK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT HOPE...OR 19 MILES SOUTHWEST OF
NEWTON...AND MOVING NORTHEAST AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS EASTERN
RENO COUNTY.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:26 AM CDTSevere Thunderstorm WarningICTBarton34 min
Jul 9, 4:39 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick51 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.